Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Algebraic elements in group rings


Authors: I. B. S. Passi and D. S. Passman
Journal: Proc. Amer. Math. Soc. 108 (1990), 871-877
MSC: Primary 20C07; Secondary 16A27, 46L99
DOI: https://doi.org/10.1090/S0002-9939-1990-1007508-2
MathSciNet review: 1007508
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this brief note, we study algebraic elements in the complex group algebra $ {\mathbf{C}}[G]$. Specifically, suppose $ \xi \in {\mathbf{C}}[G]$ satisfies $ f(\xi ) = 0$ for some nonzero polynomial $ f(x) \in {\mathbf{C}}[x]$. Then we show that a certain fairly natural function of the coefficients of $ \xi $ is bounded in terms of the complex roots of $ f(x)$. For $ G$ finite, this is a recent observation of [HLP]. Thus the main thrust here concerns infinite groups, where the inequality generalizes results of [K] and [W] on traces of idempotents.


References [Enhancements On Off] (What's this?)

  • [B] H. Bass, Euler characteristics and characters of discrete groups, Inventiones Math. $ a$ (1976), 155-196. MR 0432781 (55:5764)
  • [HLP] A. W. Hales, I. S. Luthar and I. B. S. Passi, Partial augmentations and Jordan decomposition in group rings (to appear). MR 1063137 (92b:16058)
  • [K] I. Kaplansky, Fields and Rings, Chicago Lectures in Mathematics, University of Chicago Press, Chicago. MR 1324341 (96a:12001)
  • [M] M. S. Montgomery, Left and right inverses in group algebras, Bull. Amer. Math. Soc. 75 (1969), 539-540. MR 0238967 (39:327)
  • [P] D. S. Passman, The algebraic structure of group rings, Wiley-Interscience, New York, 1977. MR 470211 (81d:16001)
  • [W] A. Weiss, Idempotents in group rings, J. Pure and Appl. Algebra 16 (1980), 207-213. MR 556161 (81h:16024)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 20C07, 16A27, 46L99

Retrieve articles in all journals with MSC: 20C07, 16A27, 46L99


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1990-1007508-2
Article copyright: © Copyright 1990 American Mathematical Society

American Mathematical Society